Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Jacksonville, FL

February 21, 2003Flagler County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Feb 21, 2003, 7:12 PM EST for Flagler County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 7:12 PM EST (00:12 UTC)
Expired
Feb 21, 2003, 7:45 PM EST
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Flagler County, FL

The radar

The Jacksonville radar (KJAX), 114 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 220012
SVRJAX
FLC035-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
711 PM EST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLAGLER COUNTY IN NORTHEAST FLORIDA

* UNTIL 745 PM EST

* AT 711 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTH OF ANDALUSIA...
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESPANOLA AT 725 PM EST...
  BUNNELL AT 730 PM EST AND
  PALM COAST AT 740 PM EST.

ANOTHER STRONG THUNDERSTORM IS NEAR PALM COAST MOVING NORTHEAST AT 
20 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 2943 8115 2946 8149 2962 8150 2966 8125
$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:30 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Feb 21, 2:30 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EST FRI FEB 21 2003

WARM FRONT NOW LIFTING NORTH ACROSS GNV-FLAGLER COUNTY AREA WITH
ISOLATED SHOWERS NOW FORMING OVER MARION COUNTY.  LAPS ANALYSIS
SHOWS AIRMASS CONTINUES TO DESTABILIZE WITH LIS IN -1 TO -3 RANGE
OVER NE FL AT 18Z.

STRONG TO SEVERE WEATHER STILL ON TRACK SATURDAY FOR FORECAST AREA
FROM LATE MORNING OVER SUWANNEE RIVER VALLEY UNTIL LATE AFTERNOON
FOR E COAST.  STRONG UPPER JET COMING OUT OF TEXAS WILL TURN NE
ACROSS FL PANHANDLE SATURDAY MORNING.  BEST DYANMICS AND HELICITY
LIFT NORTH OF AREA BUT WITH STRONG WIND FIELDS...RRQ OF UPPER
JET...AND GOOD INSTABILITY OVER AREA WOULD EXPECT STRAIGHT LINE
WINDS WITH SQUALL LINE AND A 1-2 INCH AVERAGE RAIN OVER AREA.
COMPARING MODELS...PREFER SLIGHTLY FASTER AVN MOVEMENT OF SQUALL
LINE.  COLD FRONT SWINGS THROUGH SATURDAY NIGHT CONTINUING THE
CHANCE OF RAIN WITH POSSIBLY EMBEDDED THUNDERSTORMS INTO THE EVENING
HOURS.  SLIGHTLY COOLER AND DRIER WEATHER WILL BEGIN SUNDAY WITH A
REINFORCING COLD FRONT MONDAY NIGHT WHICH SHOULD MOVE THROUGH DRY.

MARINE...WL HOIST SCA FOR OFSHR WTRS...AS SSE WINDS CONT TO SLOWLY
INCR TO 20 KTS OFSHR AND 15-20 KTS NEARSHORE. MAIN EVENT STILL ON
TAP FOR SAT/SAT NGT WITH NR GALE FORCE WINDS EXPECTED. ONLY THING
HOLDING THEM BACK IS COOL OCEAN TEMPS IN THE 50S/60S...WL POST A
SOLID 30 KTS OVER THE OFSHR WTRS...AND STRONGLY WORD HIGHER WINDS IN
ANY TSTM ACTIVITY. LTST 12Z RUN HAS NELY SURGE ON TUE NGT/WED MUCH
WEAKER THAN PREV THOUGHT AND WILL KEEP WIND SPEEDS LESS THAN 20
KTS...AND QUICKLY VEERING TO THE SE BY WED NGT AHEAD OF APPCHG
SYSTEM.

FIRE WX...NO RH CONCERNS FOR SAT...BUT WARM SFC TEMPS AND A VERY
STRONG LLJ AHEAD OF THE SQUALL LINE WILL LIKELY PUSH DISPERSION
INDICES ABOVE 75...SO A FIRE WEATHER WATCH WILL LIKELY BE NEEDED.
FOR SUN...NLY WINDS SHUD REMAIN BELOW 15 MPH...WHILE RH LEVELS FALL
INTO THE 30S...MARGINAL 4 HR DURATION EVENT EXPECTED AT THIS TIME.

FCSTID =    4
AMG   62  74  47  68 /  50 100  20   0
SSI   60  73  51  64 /  30  80  50   0
JAX   64  77  53  67 /  30  80  50   0
SGJ   65  76  55  64 /  30  80  60   0
GNV   65  77  53  70 /  30  80  40   0
OCF   66  78  55  70 /  30  80  40   0

.JAX...
FL...SCA FERNANDINA BEACH TO FLAGLER BEACH 20NM-60NM.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH 20NM-60NM.

ZIBURA/HESS
Hazardous weather outlook, Feb 21, 10:57 AM EST, 8 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-212300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1057 AM EST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AREAS OF LOW CLOUDS AND FOG WILL CONTINUE TO DISSIPATE THROUGH EARLY
AFTERNOON. SCATTERED SHOWERS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...AND AFTERNOON TEMPERATURES IN THE 70S AND LOWER
80S...MAY BE ENOUGH TO TRIGGER A FEW THUNDERSTORMS...ALTHOUGH THEY
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY...

A STRONG FRONTAL SYSTEM WITH A POTENTIAL FOR SEVERE WEATHER IS
EXPECTED TO MOVE ACROSS THE REGION ON SATURDAY. GREATEST RISKS FROM
THIS SYSTEM ARE STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.

POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ON SATURDAY...MAY BRING
RIVER SYSTEMS IN THE FORECAST AREA CLOSE TO FLOOD STAGE EARLY NEXT
WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE REQUIRED ON
SATURDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/HESS

In the hours before

Special weather statement, Feb 21, 6:45 PM EST, 27 minutes before
FLZ037-220015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
645 PM EST FRI FEB 21 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN PUTNAM COUNTY THROUGH
715 PM...

AT 645 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER POMONA PARK...MOVING NORTHEAST AT
20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
SATSUMA...SAN MATEO...POMONA PARK AND LAKE COMO THROUGH 715 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH WIND
GUSTS UP TO 40 MPH.

SHASHY
Special weather statement, Feb 21, 7:03 PM EST, 9 minutes before
FLZ033-038-220030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
703 PM EST FRI FEB 21 2003

...STRONG THUNDERSTORMS WILL IMPACT FLAGLER COUNTY THROUGH 730 PM...

AT 703 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF ANDALUSIA...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ANDALUSIA...ESPANOLA...PALM COAST AND BUNNELL THROUGH 730 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 MPH CAN BE EXPECTED. ANOTHER
THUNDERSTORM STORM WILL AFFECT LOCATIONS FROM DUPONT TO BEVERLY
BEACH AND PALM COAST.

SHASHY

WWUS82 KJAX 220005 CCA
SPSJAX
FLZ033-038-220030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
703 PM EST FRI FEB 21 2003

...STRONG THUNDERSTORMS WILL IMPACT FLAGLER COUNTY THROUGH 730 PM...

AT 703 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF ANDALUSIA...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ANDALUSIA...ESPANOLA...PALM COAST AND BUNNELL THROUGH 730 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 MPH CAN BE EXPECTED. ANOTHER
THUNDERSTORM STORM WILL AFFECT LOCATIONS FROM DUPONT TO BEVERLY
BEACH.

SHASHY
Special weather statement, Feb 21, 7:03 PM EST, 9 minutes before
FLZ033-038-220030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
703 PM EST FRI FEB 21 2003

...STRONG THUNDERSTORMS WILL IMPACT FLAGLER COUNTY THROUGH 730 PM...

AT 703 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF ANDALUSIA...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ANDALUSIA...ESPANOLA...PALM COAST AND BUNNELL THROUGH 730 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 MPH CAN BE EXPECTED. ANOTHER
THUNDERSTORM STORM WILL AFFECT LOCATIONS FROM DUPONT TO BEVERLY
BEACH.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:22 PM ESTSpecial Marine WarningJAX83 min
Feb 22, 12:15 PM ESTSevere Thunderstorm WarningJAXSuwannee30 min
Feb 22, 1:04 PM ESTSpecial Marine WarningJAX41 min
Feb 22, 2:35 PM ESTSevere Thunderstorm WarningJAXAlachua, Baker, Bradford, Union40 min
Feb 22, 2:49 PM ESTSpecial Marine WarningJAX41 min
Feb 22, 3:00 PM ESTSevere Thunderstorm WarningJAXDuval45 min
Feb 22, 3:30 PM ESTSpecial Marine WarningJAX3 hr
Feb 22, 3:30 PM ESTSpecial Marine WarningJAX3 hr
Feb 22, 6:30 PM ESTSpecial Marine WarningJAX60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.